Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

August 14, 2020Todd County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 14, 2020, 1:13 AM CDT for Todd County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2020, 1:13 AM CDT (06:13 UTC)
Expired
Aug 14, 2020, 2:00 AM CDT
In force
47 min
Issued by
NWS Twin Cities, MN

County Todd County, MN

The radar

The Minneapolis radar (KMPX), 184 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2587 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WWUS83 KMPX 140613
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
113 AM CDT Fri Aug 14 2020

MNZ041-042-140700-
Douglas-Todd-
113 AM CDT Fri Aug 14 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DOUGLAS
AND TODD COUNTIES...

At 113 AM CDT, strong thunderstorms were clustered 7 miles northeast
of Parkers Prairie, or 24 miles north of Alexandria, moving east at
35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Alexandria, Long Prairie, Staples, Browerville, Clarissa, Eagle Bend,
Carlos, Staples Airport, Bertha, Swanville, Hewitt and Miltona.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4637 9474 4635 9470 4636 9466 4628 9464
      4592 9464 4591 9539 4611 9525 4611 9514
      4637 9515
TIME...MOT...LOC 0613Z 275DEG 31KT 4624 9523 

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 13, 10:58 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 13, 10:58 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1058 PM CDT Thu Aug 13 2020

.SHORT TERM...(This evening through Saturday)
Issued at 310 PM CDT Thu Aug 13 2020

...Enhanced Risk for Severe Weather Friday through Friday Evening
with Large Hail, Damaging Winds and Isolated Tornadoes Possible...

A warm front has lifted north through most of the WFO MPX coverage
area today, associated with a low pressure center sitting over far
northeastern ND with its trailing cold front snaking west
southwest over eastern ND, central SD into central WY. Aloft, A
well-defined upper level trough over western Canada will shift
eastward, dropping into the Dakotas overnight tonight.

Dewpoints have surged into the lower-mid 70s area-wide, which
combined with highs hitting the mid 80s to lower 90s, has pushed
heat index values into the mid-upper 90s for much of the MN
portion of the coverage area and lower 90s in western WI. However,
the bigger point here is that a highly moist atmosphere is in
place as a deep plume of moisture from the deep South and
associated with the western cold front pushes PWATs to around
1.5". Little change in such atmosphere is expected through
tomorrow afternoon, even with an increase in cloud cover,
therefore making for a highly unstable atmosphere ahead of the
approaching cold front. A few stray showers/thunderstorms are
possible during the overnight hours in far western MN into north-
central portions of the coverage area close to daybreak, and this
activity may well be part of diminishing severe weather over
northwestern MN overnight. So, while the thunderstorms may be in a
weakened fashion by the time they arrive in central MN, they
will deposit residual boundaries across our coverage area which
will act as foci for thunderstorm development later during the day
on Friday.

The low pressure center will develop further but generally remain
in place tonight into tomorrow, but as the upper trough makes its
way into northern MN by late Friday morning, this will give
impetus for the cold front to push to the Dakota/MN border by
midday Friday, continuing east during the day and move into
northern WI Friday evening then out of MN and into eastern-
southern WI by Saturday morning. Ahead of this front, strong
southerly winds to the tune of a 40-50kt LLJ combined with
collapsing H5 heights will help enhance thunderstorm development
with little in the way to mitigate as such (i.e. no effective
capping mechanism). In addition, the height falls will aid in
steepening lapse rates, sufficient for hail development with
multiple storms. The overall scenario here: thunderstorms are
expected to develop in western MN by early afternoon and steadily
progress eastward through the rest of the day and into the
evening. Storms will take on a more discrete fashion at first, a
more supercellular nature close to the low pressure center triple-
point, then increase in coverage and become more linear, a more
QLCS nature, as they progress downstream over eastern MN into
western WI. The main hazards initially will be large hail and
isolated tornadoes, but this will transition to a more damaging
wind/hail concern as the event progresses. So, this aligns well
with the SPC upgrading much of the coverage area to an Enhanced
Risk of severe thunderstorms for Friday and Friday night.

As the upper trough quickly pushes the front to the east late
Friday night through Saturday, this will bring an end to the
precipitation from west to east overnight through Saturday, with
some weak showers/thunderstorms lingering over western WI for much
of the day Saturday while the MN portion of the coverage area
clears out in the wake of the front.

As for temperatures/humidity, a muggy day is again expected for
Friday as highs reach the mid-80s for much of the coverage area
with dewpoints in the upper 60s to mid 70s. This will put heat
index values into the lower 90s potentially. Behind the front for
Friday night into Saturday, lows will drop into the mid 50s to
lower 60s followed by highs generally 75-80.

.LONG TERM...(Saturday night through Thursday)
Issued at 310 PM CDT Thu Aug 13 2020

For the long term, things are looking downright gorgeous. High
pressure will be in place for the period, keeping skies mostly
clear with light northwesterly winds. Temperatures will be
running near to slightly below average for mid August through the
period and dew points will fall back into the low to mid 50s.
Monday looks to be the coolest day of the week with highs in the
low to mid 70s, running about 5 degrees below normal for most of
the CWA. As the aforementioned high slides southeastward from
North Dakota across Minnesota Tuesday into Wednesday, light winds
will gradually switch around to the west and then southwest before
becoming southerly late in the day Wednesday. This will allow
temperatures and dew points to slowly creep back up toward August
normals by Wednesday and Thursday.

Precip chances remain slim until the middle of next week, but
models disagree on timing and placement, so only went with a low
chance of PoPs late Wednesday into Thursday for now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1058 PM CDT Thu Aug 13 2020

Few changes needed to going TAFs, with current TAFs matching up
will with guidance coming in at 00z. Still some uncertainty with
how far southeast the southern tail of the line of storms
currently in northwest MN will build, but does look to come into
at least central MN. Kept TAFs VFR, though as we saw yesterday, as
diurnal cu-field gets going, plus the added moisture from the
decaying remnants of the NW MN convection, we could see a few
hours of MVFR cigs Friday morning, mainly for central MN. Only
real change noted with 00z guidance with respect to storm threat
Friday afternoon is the potential for a little less coverage of
storms from the Twin Cities on south.

KMSP...Still have a small threat of remnants of NW MN making it
down here around 00z, but this looks unlikely given the weak shear
and slow movements were are seeing now. The only advantage these
storms will have in their favor is the very unstable atmosphere in
place. Little has changed with thinking for TS threat Friday
afternoon, with around 00z look like when a broken line moves
through the MSP vicinity.

/OUTLOOK FOR KMSP/
Sat-Tue...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JPC
LONG TERM...Dye
AVIATION...MPG
Hazardous weather outlook, Aug 13, 9:18 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
918 PM CDT Thu Aug 13 2020

MNZ041>045-047>052-055-057>059-150230-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Swift-Kandiyohi-Meeker-Wright-
918 PM CDT Thu Aug 13 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...Tonight.

Thunderstorms will move into central Minnesota after midnight. A
few severe storms will be possible, with the main hazard being
damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few lingering non severe thunderstorms will be possible into
Friday morning across central Minnesota.

Friday afternoon, thunderstorms are expected to develop in
western Minnesota, moving into eastern Minnesota and western
Wisconsin during the evening. Numerous severe thunderstorms are
possible with this activity with damaging winds and very large
hail being the primary hazards. A few tornadoes are also possible.
The severe weather threat will be greatest west of the interstate
35 corridor in Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed Friday afternoon
and evening.

MNZ053-054-056-060>070-073>078-082>085-091>093-WIZ014>016-023>028-
150230-
Chisago-Lac Qui Parle-Chippewa-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
918 PM CDT Thu Aug 13 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few lingering non severe thunderstorms will be possible into
Friday morning across central Minnesota.

Friday afternoon, thunderstorms are expected to develop in
western Minnesota, moving into eastern Minnesota and western
Wisconsin during the evening. Numerous severe thunderstorms are
possible with this activity with damaging winds and very large
hail being the primary hazards. A few tornadoes are also possible.
The severe weather threat will be greatest west of the interstate
35 corridor in Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed Friday afternoon
and evening.

In the hours before

Special weather statement, Aug 14, 1:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
113 AM CDT Fri Aug 14 2020

MNZ041-042-140700-
Douglas-Todd-
113 AM CDT Fri Aug 14 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DOUGLAS
AND TODD COUNTIES...

At 113 AM CDT, strong thunderstorms were clustered 7 miles northeast
of Parkers Prairie, or 24 miles north of Alexandria, moving east at
35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Alexandria, Long Prairie, Staples, Browerville, Clarissa, Eagle Bend,
Carlos, Staples Airport, Bertha, Swanville, Hewitt and Miltona.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4637 9474 4635 9470 4636 9466 4628 9464
      4592 9464 4591 9539 4611 9525 4611 9514
      4637 9515
TIME...MOT...LOC 0613Z 275DEG 31KT 4624 9523

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:39 AM CDTSevere Thunderstorm WarningMPXDouglas66 min
Aug 14, 1:46 AM CDTSpecial Weather StatementMPXDouglas44 min
Aug 14, 1:55 AM CDTSpecial Weather StatementMPXTodd35 min
Aug 14, 2:45 AM CDTSpecial Weather StatementMPXMorrison, Todd75 min
Aug 14, 3:03 AM CDTSpecial Weather StatementMPXDouglas3 hr
Aug 14, 4:24 AM CDTSevere Thunderstorm WarningMPXDouglas, Todd36 min
Aug 14, 5:08 AM CDTFlash Flood WarningMPXDouglas, Morrison, Todd5 hr
Aug 14, 5:25 AM CDTSpecial Weather StatementMPXMorrison35 min
Aug 14, 5:35 AM CDTSpecial Weather StatementMPXDouglas40 min
Aug 14, 6:15 AM CDTSpecial Weather StatementMPXStearns45 min
Aug 14, 6:54 AM CDTSpecial Weather StatementMPXStearns66 min
Aug 14, 8:04 AM CDTSpecial Weather StatementMPXKandiyohi, Meeker41 min
Aug 14, 8:25 AM CDTSpecial Weather StatementMPXSherburne65 min
Aug 14, 8:54 AM CDTSpecial Weather StatementMPXKandiyohi, Meeker66 min
Aug 14, 10:03 AM CDTSpecial Weather StatementMPXWright72 min
Aug 14, 3:52 PM CDTTornado Warning Tornado observedMPXDouglas38 min
Aug 14, 4:14 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope31 min
Aug 14, 4:24 PM CDTTornado WarningMPXMorrison, Todd36 min
Aug 14, 4:40 PM CDTSpecial Weather StatementMPXWright35 min
Aug 14, 4:47 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd28 min
Aug 14, 4:55 PM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley35 min
Aug 14, 4:58 PM CDTSevere Thunderstorm WarningMPXPope, Stearns47 min
Aug 14, 5:15 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley30 min
Aug 14, 5:17 PM CDTSpecial Weather StatementMPXWright43 min
Aug 14, 5:18 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison, Stearns, Todd42 min
Aug 14, 5:29 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Wright31 min
Aug 14, 5:35 PM CDTTornado WarningMPXMorrison25 min
Aug 14, 5:38 PM CDTTornado WarningMPXBenton, Morrison, Stearns37 min
Aug 14, 5:40 PM CDTTornado WarningMPXStearns35 min
Aug 14, 5:41 PM CDTTornado Warning Tornado observedMPXKandiyohi, Meeker, Stearns34 min
Aug 14, 5:43 PM CDTTornado WarningMPXMcLeod32 min
Aug 14, 5:45 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Sibley45 min
Aug 14, 5:58 PM CDTTornado WarningMPXMille Lacs, Morrison32 min
Aug 14, 6:01 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Morrison, Sherburne, Stearns44 min
Aug 14, 6:04 PM CDTTornado WarningMPXBenton, Sherburne, Stearns26 min
Aug 14, 6:09 PM CDTTornado WarningMPXMeeker, Stearns21 min
Aug 14, 6:13 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, McLeod, Wright32 min
Aug 14, 6:17 PM CDTTornado WarningMPXMeeker28 min
Aug 14, 6:21 PM CDTTornado WarningMPXCarver, Scott, Sibley24 min
Aug 14, 6:24 PM CDTTornado WarningMPXKanabec, Mille Lacs36 min
Aug 14, 6:28 PM CDTTornado WarningMPXBenton, Isanti, Kanabec, Mille Lacs32 min
Aug 14, 6:43 PM CDTSpecial Weather StatementMPXBenton92 min
Aug 14, 6:45 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin30 min
Aug 14, 6:45 PM CDTSevere Thunderstorm WarningMPXKanabec15 min
Aug 14, 6:53 PM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs, Sherburne37 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.